More than 40 percent of healthy volunteers, who had never been bothered by heartburn, acid regurgitation or dyspepsia, developed such symptoms in the weeks after cessation of PPIs.The use of PPIs for acid-related symptoms and disorders is extensive and rapidly escalating. Rebound acid hypersecretion, defined as an increase in gastric acid secretion above pre-treatment levels following antisecretory therapy, has been observed within two weeks after withdrawal of treatment and can lead to acid-related symptoms and possibly PPI dependency.
|Dr. Mercola's Comments:|
If you have heartburn, acid reflux, gastroesophageal reflux disease (GERD), peptic ulcer disease or any acid-related condition, chances are very high that you've been offered a prescription for a proton pump inhibitor (PPI)
PPIs like Prilosec, Nexium and Prevacid are among the most commonly prescribed drugs in the world, and their use for treating acid-related symptoms is increasing rapidly.
But these drugs are not only vastly overused they're very dangerous as well.
To start, they actually CAUSE the very type of symptoms that they're intended to prevent if you stop taking them.
In the study above, more than 40 percent of healthy volunteers experienced heartburn, acid regurgitation and dyspepsia (pain and fullness in your abdomen) in the weeks after stopping the drugs. These were symptoms they did NOT have before!
It appears the drugs lead to "rebound acid hypersecretion," which is an increase in gastric acid secretion above pre-treatment levels within two weeks of stopping the drugs.
Essentially, because these drugs slam the brakes on the acid-producing pumps in your stomach, when you stop taking them that built-up acid can be unleashed with a vengeance.